Theoretical Economics

Journal of the Econometric Society

Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837

Theoretical Economics: May, 2024, Volume 19, Issue 2

Pair-efficient reallocation of indivisible objects

https://doi.org/10.3982/TE5471
p. 551-564

Özgün Ekici

We revisit the classical object reallocation problem under strict preferences. When attention is constrained to the set of Pareto-efficient rules, it is known that top trading cycles (TTC) is the only rule that is strategyproof and individually-rational. We relax this constraint and consider pair-efficiency. A rule is pair-efficient if it never induces an allocation at which a pair of agents gain from trading their assigned objects. Remarkably, even in the larger set of pair-efficient rules, we find that TTC is still the only rule that is strategyproof and individually-rational. Our characterization result gives strong support to the use of TTC in object reallocation problems.


Full Content